MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BIT T20, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER BIT T20, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 705020
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "surgeon attempted to remove a locking screw with manual screwdriver from axsos distal femur plate.The tip of the screwdriver broke off in the patient from excessive force.A small fragment of the screwdriver had to be left in the patient.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The device inspection revealed the following: the received screwdriver bit shows signs of normal and prolonged usage however its tip is found to be broken.The breakage surface shows signs of slight rotational deformation/waves.Absence of plastic deformation indicates that the breakage was instantaneous (brittle) due to high torsional and bending overload.However, it cannot be excluded that residual stress from previous usage also contributed in the breakage.The critical diameter of the drill was observed to be 5.29mm as required against a range of 5.20mm to 5.40mm.Similarly, the average hardness of the drill was observed to be 60.8 hrc as required against a range of 58.0 hrc ¿ 62.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.The breakage of the tip happened due to a torsional and bending overload, the likelihood of which is greater during an explantation.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
SCREWDRIVER BIT T20, AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11077166
Report Number0008031020-2020-02607
Device Sequence Number3013021
Product Code LXH
UDI-Device Identifier07613327091663
UDI-Public07613327091663
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705020
Device Catalogue Number705020
Device Lot NumberK04F9A2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2020
Initial Date Received by Manufacturer 12/06/2020
Supplement Date Received by Manufacturer01/21/2021
Initial Report FDA Received Date12/28/2020
Supplement Report FDA Received Date02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1